You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
Author: Nils Viesturs Brolis, University of
Medicine and Dentistry New Jersey, School of Osteopathic Medicine,
Class of 2011
Introduction: Cirrhosis secondary to alcohol
use is a condition characterized by multiple complications,
including the development of coagulopathy. While a myth exists that
patients with this diagnosis are always hypocoagulable, the truth
is they may also become hypercoagulable. The issue is further
muddied because prothrombin time (PT) and international normalized
ratio (INR), tests commonly relied upon to screen for bleeding
abnormalities, become unreliable in this patient population.
Case Presentation: A 44-year-old male with a
history of alcohol abuse presented to the hospital with a 2 month
history of abdominal distention, lower extremity swelling,
intermittent nose bleeds, and jaundice. Over the past week he had
increasing shortness of breath and multiple episodes of melena. He
had no known medical problems and took no medications. At
presentation his vital signs were stable. His exam demonstrated
jaundiced skin with multiple spider angiomas, scleral icterus, a
non-tender distended abdomen with a positive fluid wave test, 3+
pitting edema of both legs and scrotum, and a heme-negative rectal
exam. Laboratory values included the following: hemoglobin 7.2,
platelets 124,000, PT 40.3, and INR 3.5. Ultrasound of the abdomen
showed abdominal ascites and an enlarged liver with irregular
borders consistent with cirrhosis. Ultrasound of the liver revealed
a non-occlusive thrombosis of the main portal vein. A clinical
diagnosis of cirrhosis secondary to alcohol abuse was made and he
was admitted. A second diagnosis of anemia with concern for a
gastrointestinal bleed was also made. During his hospitalization he
was given blood, raising his hemoglobin to 8 where it stabilized.
An esophagogastroduodenoscopy and colonoscopy showed grade I
esophageal varices and no signs of active bleeding. He was diuresed
daily and received a therapeutic and diagnostic paracentesis which
suggested ascites secondary to portal hypertension. The patient
reported improvement in shortness in breath following the
paracentesis. No intervention was taken regarding the portal vein
thrombosis. His laboratory values and clinical exam remained stable
over the course of several days and he was discharged from the
Discussion: This case illustrates that a
patient with alcohol-induced cirrhosis with an elevated PT and INR
may still be at an increased risk of clot formation, as
demonstrated by the portal vein thrombosis. Portal vein thrombosis
secondary to cirrhosis is believed to be partially caused by the
decreased liver production of endogenous anticoagulants, including
protein C, protein S, and antithrombin III. PT and INR are poor
predictors of coagulopathy in this patient population because
neither accounts for a loss of these anticoagulants. Increased
values are merely a reflection of the poor synthesis of clotting
factors. Therefore, the suspicion for thromboembolic disease must
remain high in this population, even in the context of increased
laboratory values and concern for active bleeding.
August Issue of IMpact